Alert archive / Arizona / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 169, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 18, 2021, 5:43 PM MST for Coconino County, Arizona. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2021, 5:43 PM MST (00:43 UTC)
- Expired
- Aug 18, 2021, 6:06 PM MST
- In force
- 23 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 144 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 5:50 PM MST | HAIL 1.75 | 16 Nnw Bright Angel Poi, AZ | GOLF BALL SIZE HAIL REPORTED NEAR THE ENTRANCE TO THE NORTH RIM OF THE GRAND CANYON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 605 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 745 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted.
204 WUUS55 KFGZ 190043 SVRFGZ AZC005-190130- /O.NEW.KFGZ.SV.W.0169.210819T0043Z-210819T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Flagstaff AZ 543 PM MST Wed Aug 18 2021 The National Weather Service in Flagstaff has issued a * Severe Thunderstorm Warning for... Coconino County in north central Arizona... * Until 630 PM MST/730 PM MDT/. * At 543 PM MST/643 PM MDT/, a severe thunderstorm was located 17 miles north of Bright Angel Point, or 32 miles northwest of Desert View at Grand Canyon, moving northeast at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Demotte Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Prepare immediately for large hail and deadly cloud to ground lightning. Seek shelter inside a well-built structure. Stay away from windows. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3634 11220 3644 11230 3670 11199 3646 11177 TIME...MOT...LOC 0043Z 229DEG 23KT 3643 11216 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ DB
1 follow-up statement
346
WWUS55 KFGZ 190106
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
606 PM MST Wed Aug 18 2021
AZC005-190116-
/O.CAN.KFGZ.SV.W.0169.000000T0000Z-210819T0130Z/
Coconino-
606 PM MST Wed Aug 18 2021
...THE SEVERE THUNDERSTORM WARNING FOR COCONINO COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3634 11220 3644 11230 3670 11199 3646 11177
TIME...MOT...LOC 0102Z 229DEG 23KT 3653 11202
$$
ETWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:05 PM MST, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 18, 3:05 PM MST, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 305 PM MST Wed Aug 18 2021 .SYNOPSIS...Numerous showers and thunderstorms over northern Arizona will gradually diminish this evening and overnight. Flash flooding will be possible in areas of heavy rainfall. Drier conditions are forecast to develop Thursday, and will continue through the weekend. Cooler temperatures are also expected through the rest of the week. && .DISCUSSION...A flash flood watch remains in effect for Gila, Yavapai, and Coconino County until 11pm MST. Numerous showers and thunderstorms will continue to develop across northern Arizona through the late afternoon and early evening hours. So far the main hazard has been flash flooding, with no reports of hail or damaging winds received so far. The latest HRRR indicates lingering thunderstorm activity areawide through at least 8pm MST this evening, with mainly dry conditions developing from south to north through the overnight hours as drier air moves in ahead of an upper trough digging into the Idaho/Nevada/Utah region. By Thursday, the aforementioned trough should be centered east of the Great Salt Lake, resulting in mostly dry and breezy conditions across central and northern Arizona. Low chances for afternoon thunderstorms will exist near the AZ/UT border where the greatest upper level support will reside. By Friday, dry conditions are forecast areawide as a baggy trough sets up off the California coast producing dry southwesterly flow aloft. This feature should keep dry conditions over northern Arizona through the weekend, with a gradual warming trend. Monday through Wednesday, another monsoonal pattern begins to develop. Low chances for thunderstorms will develop each afternoon along the higher terrain, with a gradual increase in afternoon thunderstorm chances through mid-week. && .AVIATION...For the 00Z package...Numerous showers and thunderstorms will continue over northern Arizona through the late afternoon hours. TEMPO MVFR/IFR conditions will be possible in stronger storms until 02z. Much drier conditions are then forecast to develop overnight and Thursday. Gusty southwesterly winds are forecast by Thursday afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Much drier conditions are forecast over northern Arizona Thursday and Friday. Breezy southwesterly winds will develop Thursday afternoon, with lower wind speeds expected Friday. Saturday through Monday...Dry weather will continue through the weekend. By Monday, low chances for afternoon thunderstorms will return to the forecast for the Apache-Sitgreaves National Forest. Dry conditions are expected elsewhere. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 11 PM MST this evening FOR AZZ004>009- 012-015-016-018-037-038. && PUBLIC...TM AVIATION...TM FIRE WEATHER...TM For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 18, 11:54 AM MST, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1254 PM MDT Wed Aug 18 2021
AZZ010-181930-
Chinle Valley-
1254 PM MDT Wed Aug 18 2021
...A strong thunderstorm will impact portions of Apache and Navajo
Counties near Dennehotso through 130 PM MDT...
At 1252 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Mexican Water, or 18 miles south of Mexican Hat,
moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph, nickel size hail, and heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mexican Water and Dennehotso.
This includes the following highways...
Highway 160 between mile markers 413 and 440.
Highway 191 between mile markers 508 and 510.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3695 10952 3674 10986 3687 11002 3700 10990
3700 10958
TIME...MOT...LOC 1852Z 224DEG 20KT 3686 10986
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ELSpecial weather statement, Aug 18, 12:01 PM MST, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1201 PM MST Wed Aug 18 2021
AZZ008-037-181945-
Yavapai County Valleys and Basins-Yavapai County Mountains-
1201 PM MST Wed Aug 18 2021
...A strong thunderstorm will impact portions of Yavapai County near
Black Canyon City through 1245 PM MST...
At 1200 PM MST, Doppler radar was tracking a strong thunderstorm over
Black Canyon City, or 11 miles north of New River, moving northeast
at 20 mph.
HAZARD...Winds in excess of 40 mph, half inch hail, and heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Localized flash flooding is possible.
Locations impacted include...
Rock Springs and Black Canyon City.
This includes Interstate 17 between mile markers 242 and 257.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3405 11215 3405 11216 3404 11216 3403 11217
3405 11221 3436 11207 3423 11179 3402 11196
TIME...MOT...LOC 1900Z 208DEG 19KT 3409 11209
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ELLocal storm report, Aug 18, 12:35 PM MST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1235 PM MST WED AUG 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 PM FLASH FLOOD 1 SW MUNDS PARK 34.93N 111.65W
08/18/2021 COCONINO AZ COUNTY OFFICIAL
4.85 FEET DEEP FLOW IN MUNDS CANYON UNDER
I-17 AND ABOUT 25 FEET WIDE, ESTIMATED 900
CFS.
&&
DBSpecial weather statement, Aug 18, 2:44 PM MST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
244 PM MST Wed Aug 18 2021
AZZ007-008-015-037-182215-
Yavapai County Valleys and Basins-Western Mogollon Rim-Coconino
Plateau-Yavapai County Mountains-
244 PM MST Wed Aug 18 2021
...A strong thunderstorm will impact portions of Yavapai and Coconino
Counties through 315 PM MST...
At 243 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Ash Fork, or 22 miles north of Chino Valley,
moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Yavapai and
Coconino Counties.
This includes State Route 89 between mile markers 343 and 357.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3493 11239 3506 11254 3521 11236 3512 11213
TIME...MOT...LOC 2143Z 228DEG 25KT 3508 11236
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DBSpecial weather statement, Aug 18, 3:45 PM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
345 PM MST Wed Aug 18 2021
AZZ007-008-015-037-182315-
Yavapai County Valleys and Basins-Western Mogollon Rim-Coconino
Plateau-Yavapai County Mountains-
345 PM MST Wed Aug 18 2021
...A strong thunderstorm will impact portions of Yavapai and Coconino
Counties through 415 PM MST...
At 343 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles north of Perkinsville, or 23 miles northeast of Chino Valley,
moving northeast at 5 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Yavapai and
Coconino Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3499 11230 3509 11241 3522 11225 3507 11207
TIME...MOT...LOC 2243Z 231DEG 6KT 3507 11227
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DBSpecial weather statement, Aug 18, 5:31 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
531 PM MST Wed Aug 18 2021
AZZ008-037-190100-
Yavapai County Valleys and Basins-Yavapai County Mountains-
531 PM MST Wed Aug 18 2021
...A strong thunderstorm will impact portions of Yavapai County
through 600 PM MST...
At 530 PM MST, Doppler radar was tracking a strong thunderstorm over
Iron Springs, or 9 miles west of Prescott Valley, moving northeast at
15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Prescott Valley, Prescott, Dewey-humboldt, Groom Creek Subdivision,
Prescott Airport, Prescott Gateway Mall, Iron Springs, Yavapai
Campground, Downtown Prescott, Ponderosa Park, Indian Hill West
Prescott, Oak Knoll Village, Wilhoit, Lynx Lake Dam, Prescott Valley
Event Center and White Spar Campground.
This includes the following highways...
State Route 89 near mile marker 295, and between mile markers 299
and 325.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3442 11259 3458 11269 3476 11240 3452 11224
TIME...MOT...LOC 0030Z 242DEG 15KT 3454 11256
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
DBThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:13 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 18, 5:17 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 4 hr |
| Aug 18, 5:31 PM MST | Special Weather Statement | FGZ | Yavapai | 29 min |
| Aug 18, 7:59 PM MST | Flash Flood Warning | FGZ | Gila | 4 hr |
| Aug 18, 8:08 PM MST | Flash Flood Warning | FGZ | Yavapai | 6 hr |
| Aug 18, 10:41 PM MST | Areal Flood Warning | FGZ | Gila, Yavapai | 10 hr |
| Aug 18, 11:56 PM MST | Flash Flood Warning | FGZ | Coconino | 8 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.